DRUG ERUPTION

By Gary M. White, MD

Drug Eruption


Drug eruptions are common and represent the classic maculopapular eruption.

Clinical

The classic presentation is a diffuse maculopapular eruption. Many variants occur including bullous, eczematous, pustular, photoexposed and severe with skin sloughing (toxic epidermal necrolysis). Some patients may develop a drug eruption with preference for the flexures.

A maculopapular drug eruption may occur associated with infectious mononucleosis and antibiotic use (e.g. ampicillin, amoxicillin, methicillin, pivampicillin, talampicillin and azithromycin). It is thought that this represents a true antibiotic reaction in the setting of altered immune state resulting from the EBV infection.

Differential Diagnosis of Diffuse Drug Eruption

Sign and Symptoms Consideration
No mucous (eye, mouth) involvement, bulla, pustules, or necrosis, etc. Classic Drug Eruption (discussed here)
Onset 2-6 weeks after exposure, hypereosinophilia, liver involvement DRESS Syndrome
Mucosal Invovlement SJS/TEN
Bulla Bullous Drug Eruption, Bullous EM, SJS/TEN
Pustules AGEP, Pustular Psoriasis
Sloughing of Skin TEN
Purpura, Necrosis Vasculitis

Workup

In the setting of a classic urticaria like macula papule rash soon after exposure to a new agent, the diagnosis is straightforward. When in doubt, a skin biopsy may be performed. Many will get a CBC, LFTs and u.a.

Treatment

The causative drug should be identified and eliminated if possible. For the mild to moderate classic maculopapular drug eruption, no other intervention other than perhaps oral antihistamines for nighttime sedation is needed. Resolution may be expected in 1-2 weeks.

If severe and the patient can tolerate it, a 10-14 day course of systemic steroids may be given, e.g. prednisone 1 mg/kg/day. Oral cyclosporine is a good alternative as it seems superior to systemic steroids for SJS/TEN. The dose would be cyclosporin 3-5 mg/kg/day give BID or TID. Of note, if DRESS syndrome (DS) is a possible diagnosis, there is more support in the literature for systemic steroid use as little written on cyclosporin treatment of DS.

One key point is to instruct the patient to return to clinic if any of the following occur: mucosal involvement, pustules, bulla, necrosis, systemic symptoms (e.g. fever) or blood in the urine. These may require reassessment and/or more aggressive therapy--- see Steven's Johnsons Syndrome, Toxic Epidermal Necrolysis, DRESS Syndrome and Acute Generalized Exanththematous Pustulosis.

Additional Pictures

Maculopapular drug eruption Maculopapular drug eruption
Maculopapular morphology.

Drug Eruption Drug Eruption Drug Eruption Drug Eruption
Urticarial drug eruptions.

Hydrochlorothiazide-induced photosensitivity and drug reaction Hydrochlorothiazide-induced photosensitivity and drug reaction
Photo-accentuated, hydrochlorothiazide-induced drug eruption.

Desquamation after a Drug Eruption
Desquamation after a drug eruption.

drug rash from nivolumab
A diffuse, urticarial, targetoid drug rash from nivolumab in a patient with metastatic melanoma. For more pictures of this patient, see here.

References

Unilateral/segmental drug eruption from ibuprofen. October 2007 Volume 57, Issue 4, Pages 690–699


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.